Connect with us

Hi, what are you looking for?

Op-Ed

ARV causes fingernail darkening?

A Filipino PLHIV asks about the darkening of his fingernails since he started taking the Lamivudine/Zidovudine/Nevirapine combo. Dr. Jose Narciso Melchor Sescon provides some information about this.

Dr. Jose Narciso Melchor Sescon – president of the AIDS Society of the Philippines and current Chief of Clinics of Sta. Ana Hospital – answers all your HIV-related inquiries. For all your questions, email josescon1@gmail.com or info@outragemag.com.

Dear Doc,

Since I was given the Lamivudine/Zidovudine/Nevirapine combo, I noticed that my fingernails have been darkening. I am not alone in this, with other PLHIVs also taking the same combo experiencing this problem. Should we worry? What do we do?

Dark Matters

Thank you for your question. Regarding your concern on the – using your words – “darkening” of fingernails, this is best assessed by a medical doctor during consultation. But such sign, and looking into the drug history of intake of Lamivudine/Zidovudine (AZT), I presume that this may be attributable to the drug’s anemia side effect.

Anemia is one of the most common side effects for those taking the Lamivudine/Zidovudine combination. Normal fingernail beds are usually “pink” in color, and this signifies good oxygenation reaching the lesser vital organs of the body. Why is this so? Because human body is compensating to flow blood to more important organs (e.g. brain, heart, lungs, kidneys) that are more important for survival.

Once fingernail beds turn darker (i.e. bluish/violaceous) in color, this means there is poor oxygenation in the less vital organs of the body. Furthermore, the fingernails could further be disfigured, even looking like “clubbed fingers”.

To wrap up, during your medical visits, your attending medical doctors should keenly observe this, and he/she may ask further questions to ascertain is this is related to anemia.

Advertisement. Scroll to continue reading.

Should one be worried? Yes, if one is not being seen or supervised by a medical doctor; and if one is not having regular health check ups.  But know that anemia is treatable.

Advertisement
Advertisement

Like Us On Facebook

YOU MAY ALSO LIKE

Features

@alabngdiwa created an alter account in Twitter in October 2018 "for more fluid and uninhibited interactions." He thinks this is a way for PLHIVs...

POZ

While 98% of the study's participants were aware of PrEP, less than 25% were currently taking it. Beliefs about and experiences with healthcare may...

POZ

Bisexual men with HIV reported greater levels of self-stigma, worse self-image and poorer emotional wellbeing compared to gay men.

POZ

With HIV services at least starting to pick up at the time of COVID-19, the number of Filipinos reported to have HIV by the...

Advertisement